MAUDE Adverse Event Report: SMITH & NEPHEW, INC. NS VIS ADPT GUIDE JII KIT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. NS VIS ADPT GUIDE JII KIT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number V0200112
Medical Device Problem Code Inadequacy of Device Shape and/or Size (1583)
Health Effect - Clinical Codes Laceration(s) (1946); Joint Laxity (4526)
Date of Event 10/05/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during a tka procedure, surgeon noted that the posterior cuts done by the ns vis adpt guide jii kit were very large measuring 16mm medially and 8mm laterally from the thickest points.After cutting, the femur looked rotated in flexion and had a huge gap medially in flexion.More distal femur was cut to balance the resections and a 18mm constrained insert was used as well as a short stem tibia.Surgery was resumed after a non-significant delay, with the same device.
 
Additional Manufacturer Narrative
H6: health effect - clinical code.Section h3, h6: the device was not returned for evaluation.However, a review made by the quality engineering team revealed that after evaluation it was found that the osteophyte on the medial anterior femur was undersegmented.The clinical/medical investigation concluded that, based on the limited information provided, no clinical factors have been identified which would have contributed to the reported event.The patient impact included the reported larger than planned posterior cuts, ¿huge¿ medial flexion gap, rotation in flexion, additional distal femur cut (to balance resections), the unplanned implantation of the 18mm constrained primary insert, and the 0-30 minute surgical extension.It is unknown if the joint line was preserved and the current patient status, as well as if and/or how this may affect future interventions, remains unknown.No further medical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.As visionaire devices are custom made devices, a review of the complaint history for this part is not applicable.A review of instructions for visionaire¿ patient matched instrumentation revealed that if the patient matched cutting block does not perform as intended, use the standard smith & nephew instrumentation to complete the surgery.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the inspection drawing, final inspection includes the verification of part configuration per print.Also the device should be measured with a caliper to ensure the correct size.At this time, we do have reason to suspect that the product failed to meet specifications at the time of manufacture.The root cause of this event was determined to be the under segmentation of the osteophyte on the medial anterior femur.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
NS VIS ADPT GUIDE JII KIT
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15708970
Report Number1020279-2022-04622
Device Sequence Number12384616
Product Code JWH
UDI-Device Identifier00885556658406
UDI-Public00885556658406
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K170282
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/21/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/07/2023
Device Model NumberV0200112
Device Catalogue NumberV0200112
Device Lot Number00241206V1
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/06/2022
Supplement Date Received by Manufacturer03/16/2023
Initial Report FDA Received Date11/01/2022
Supplement Report FDA Received Date03/21/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/08/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown